Long lasting impaired cerebral blood flow after ecstasy intoxication
Type of Spiritual Experience
A description of the experience
Psychiatry Clin Neurosci. 2003 Apr;57(2):221-5.
Long lasting impaired cerebral blood flow after ecstasy intoxication.
Finsterer J1, Stöllberger C, Steger C, Kroiss A.
Four hours after having taken 10 ecstasy tablets a Grand Mal seizure occurred in a 19-year-old woman followed by coma, hyperthermia, tachycardia, tachypnea, and renal failure.
After awakening she was oriented but presented with helplessness, disconcertion, hallucinations, panic attacks, and amnesic syndrome.
Computed tomography and magnetic resonance imaging scans of the brain were normal. [99Tc]-hexamethylpropyleneamine oxime (HMPAO)-single photon emission computed tomography (SPECT), 20 days after intoxication, showed reduced, inhomogeneous, supratentorial tracer uptake bilaterally. Electroencephalography (EEG) disclosed diffuse slowing and occasionally generalized sharp waves.
Valproic acid was begun.
Except for slight amnesia, neuropsychological deficits had disappeared and [99Tc]-HMPAO-SPECT normalized, 29 days later. Decreased cortical blood flow was explained by vasoconstriction following ecstasy-induced depletion of serotonin.